Tuesday, November 27, 2012

How Medications Taken with Grapefruit Can Be Deadly

While most people consider grapefruit and its juices a healthy choice in the morning, it can bring on deadly consequences when taken with certain medications.

A new paper in the Canadian Medical Association Journal says this practice could lead to gastrointestinal bleeding, kidney failure, breathing problems and sudden death.  That last reaction  makes this paper especially important!

More than 40 drugs, including anti-cancer agents, heart drugs and central-nervous-system drugs used to treat pain, schizophrenia and other conditions, can lead to significant problems if people on them eat grapefruit.  The problem is that grapefruit contains chemicals called furanocoumarins, which cause important changes in how the body metabolizes, or breaks down drugs.

Can grapefruit really be that serious?  Consider that an unintentional overdosing as a result of grapefruit interactions can lead to devastating consequences like sudden death or the breakdown of muscle that causes large amounts of protein to be released into the bloodstream, leading to acute renal failure.

For more detailed information, The Globe and Mail Health section, page 14 in the Tuesday, November 27, 2012 edition.

Deanna and Dave Waters
Concerned for your Health and Wellbeing
www.thewatersedge.com
The importance of holistic approaches to health.
Please contact us for further information:   thewatersedge@shaw.ca

Please leave your comments....Have you heard of the grapefruit health concerns before?



No comments:

Post a Comment